Tennessee, 2004

Tornado and Flash Flooding in Tennessee, March 5 to 6, 2004

March 5 to 6, 2004 · NWS HUN · 6 events in 3 counties and zones

3 flash flood, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 5, 3:18 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 5, 3:18 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CST FRI MAR  5 2004

.DISCUSSION...
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY EXTENDS WEST
OF I65. THIS LINE HAS GRADUALLY TRACKED NORTHEAST ACROSS CENTRAL MS
THROUGHOUT THE DAY...MOST LIKELY IN RESPONSE TO 850MB CONVERGENCE
SHOWN BY 12 UA ANALYSIS. ANOTHER BOUNDARY INDUCED BY PREVIOUS
CONVECTION WHICH WAS LOCATED ALONG I65 CORRIDOR HAS BECOME
ILL-DEFINED WITH TIME. LARGE DEWPOINT GRADIENT MARKING BOUNDARY
LOCATION HAS BECOME LESS DISTINCT AS AIRMASS GRADUALLY SATURATES.
EXTENSIVE CLOUD SHIELD LOCATED ACROSS FA HAS SHOWN LITTLE BREAKS
DURING THE DAY...HELPING HOLD INSTABILITY LEVELS TO VIRTUALLY
NON-EXISTENT. LEAD SHORTWAVE EJECTING OUT ACROSS NORTHERN MS HELPING
TO INTENSIFY STORMS ACROSS EXTREME NW ALABAMA. FORECAST CHALLENGE
WILL BE SVR AND FLOODING THREAT FOR OVERNIGHT.

SHORT TERM...
COLD FRONT WILL CONTINUE DRIFTING EAST OVERNIGHT AS SFC LOW RIDES TO
THE NORTHEAST. FRONT CURRENTLY ORIENTED PARALLEL TO UPPER FLOW HAS
RESULTED IN VERY LITTLE MOVEMENT SINCE LATE MORNING. FIRST WAVE OF
RAIN ALONG CONVERGENCE ZONE IS PRODUCING RAINFALL AMOUNTS ON ORDER
OF 0.25 TO 0.50 INCH PER HOUR. SECOND BATCH JUST AHEAD OF COLD FRONT
ALSO TRAINING NORTHEAST ACROSS MS RIVER. THIS RAIN AREA IS EXPECTED
TO SLOWLY MOVE EAST AND INTO THE NW ALABAMA AREA AROUND SUNSET. 12Z
META CONCURS WITH LATEST TRENDS WITH SLIGHT ACCELERATION AS SFC LOW
MOVES NORTHEAST AND HELPS SHOVE FRONT EAST. MODELS STILL INDICATE
WIDESPREAD 1 TO 2 INCHES ACROSS FA TONIGHT WITH MOST LIKELY TARGET
FOR PROBLEMS BEING ACROSS NORTHWEST ALABAMA. THIS IS WHERE THE FRONT
APPEARS TO HANG UP THE LONGEST BEFORE GETTING A BOOST. PWATS FROM
18Z SOUNDING RANGE FROM 1.6 AT KBMX TO 1.8 AT KJAN SO MOISTURE IS
PLENTIFUL ACROSS AREA. THUS...WILL CONTINUE FLOOD WATCH FOR ENTIRE
FA TONIGHT.

REGARDING SVR THREAT...VERY LITTLE INSTABILITY IN PLACE DUE TO LACK
OF SFC HEATING. SIGNIFICANT SHEAR STILL EXISTS AS INDICATED BY MODEL
SOLN...AS WELL AS VWP AND OKOLONA PROFILER. PROFILER INDICATES 50
KNOT WINDS AROUND 3000 FEET LEVEL WHICH MAY BE CAPABLE OF MIXING
DOWN TO SFC WITH ANY STORMS THAT DEVELOP. STORMS WHICH HAVE MOVED
ACROSS FA ALREADY SHOWING SMALL-SCALE BOWING FEATURES AND EXPECT
THIS TREND WILL CONTINUE FOR A WHILE AS UPSTREAM ENERGY APPROACHES.

MODELS MOVE COLD FRONT OUT OF MAJORITY OF FA BETWEEN 12 AND 15Z
TOMORROW. WILL KEEP SLIGHT POPS IN FOR CENTRAL ZONES EARLY AND 30
FOR EAST. EXPECT CLOUDS TO LINGER THROUGH AT LEAST MORNING HOURS...
THEN DECREASING CLOUDS DURING AFTERNOON.

LONG TERM...
AFTER THAT...HIGH AND DRY AS FA IN NORTHWEST FLOW WITH ONLY WEAK
CLIPPER SYSTEMS MOVING SOUTH. VERY LITTLE MOISTURE TO WORK WITH WITH
CLIPPER SUNDAY SO WILL CONTINUE DRY FORECAST. ANOTHER RIPPLE IN FLOW
APPROACHES TUESDAY BUT SHOULD REMAIN NORTH OF AREA. NUMEROUS WAVES
MOVING ACROSS NATION WILL HELP BREAK DOWN UPPER RIDGE ACROSS WESTERN
U.S. EXTENDED GFS MOVES ANOTHER COLD FRONT THROUGH FRIDAY WITH LIGHT
QPF ACROSS FA. HOWEVER...DUE TO UNCERTAINTY WITH TIMING AND STRENGTH
OF SFC HIGH...WILL NOT ADD POPS FOR FRI ATTM. VERY LITTLE CHANGES
MADE TO EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  64  40  65 / 100  20  10   0
SHOALS        54  64  39  66 / 100  10  10   0
CULLMAN       54  64  40  65 / 100  20  10   0
FAYETTEVILLE  53  63  39  65 / 100  20  10   0
FT PAYNE      55  63  37  64 / 100  30  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ALL ZONES FOR TONIGHT.
TN...FLOOD WATCH ALL ZONES FOR TONIGHT.

&&

PB
Hazardous weather outlook, Mar 5, 6:23 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004

ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING.  IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.

SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.

A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.

007

In the hours before

Special weather statement, Mar 5, 2:46 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CST FRI MAR 5 2004

ALZ001>003-052130-
COLBERT-FRANKLIN AL-LAUDERDALE-
246 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM IN
NORTHWEST ALABAMA...

A STRONG THUNDERSTORM...MOVING NORTHEAST AT 60 MPH...WILL MOVE
OVER NORTH CENTRAL FRANKLIN...COLBERT...AND LAUDERDALE
COUNTIES THROUGH 330 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO
50 MPH AND RAINFALL OF 1/2 TO 1 INCH. HAIL UP TO 1/4 INCH IS
ALSO POSSIBLE. LOCATIONS IN ITS PATH INCLUDE...FRANKFORT...MUSCLE
SHOALS...AND LEXINGTON.

WEBER/SCHAUB
Special weather statement, Mar 5, 7:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST FRI MAR 5 2004

ALZ001>003-060300-
COLBERT-FRANKLIN AL-LAUDERDALE-
749 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.  SEVERAL
REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED
BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY
DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A
FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL
BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT.

THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE
VALLEY UNTIL 11 PM.

007
Special weather statement, Mar 5, 8:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CST FRI MAR 5 2004

ALZ005-060315-
LIMESTONE-
810 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
LIMESTONE COUNTY...

AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE
COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE
THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING.
THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH
THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY
UNTIL 11 PM.

007

The radar

The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Lincoln

When
March 5, 8:35 PM CST to 8:40 PM CST
Where
Lincoln County, Belleview
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -86.600

Penny size hail reported by local emergency management.

Hail, Moore

When
March 5, 8:45 PM CST to 8:50 PM CST
Where
Moore County, 5 mi NW of Lynchburg
Measured
0.75 in hail
Reported by
INSURANCE COMPANY
Coordinates
35.333, -86.450

Local Insurance Company reported penny size hail.

Flash Flood, Lincoln

When
March 5, 9:30 PM CST to 11:30 PM CST
Where
Lincoln County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

County-wide flooding was reported by emergency management with several roads with one to two feet of water over the roads.

Flash Flood, Moore

When
March 5, 9:30 PM CST to 11:30 PM CST
Where
Moore County, County Line
Reported by
EMERGENCY MANAGER
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

County-wide flooding was reported by emergency management with one to two feet of water reported over several roads throughout the county.

Flash Flood, Franklin

When
March 5, 10:52 PM CST to March 6, 12:30 AM CST
Where
Franklin County, Winchester
Reported by
EMERGENCY MANAGER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Emergency management reported several roads in Winchester area with several inches of water over the roads.

Tornado, Franklin

When
March 5, 11:35 PM CST to 11:38 PM CST
Where
Franklin County, Sewanee
Rating
F0
Path length
0.2 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
35.200, -85.933

A short lived tornado with estimated winds around 70 mph touched down near Sewanee and twisted and uprooted around 50 trees in a heavily wooded area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyThe tornado archive for Tennessee, 2004Warnings in Tennessee, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387217, 5387218, 5387220, 5387221, 5387222, 5387219.